Texas, 2006

Damaging Winds in Texas, March 19 to 20, 2006

March 19 to 20, 2006 · NWS EWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 19, 8:42 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 19, 8:42 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CST SUN MAR 19 2006

.UPDATE...
UPDATED FORECAST TO INCLUDE NEW TORNADO WATCH #99...WHICH COVERS
ALL BUT 3 OF OUR COUNTIES AND IS VALID THROUGH 4 AM CST. ALSO
ADDED WIND GUSTS TO FORECAST FOR TOMORROW...MAY REQUIRE A WIND
ADVISORY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 533 PM CST SUN MAR 19 2006)

AVIATION...
SURFACE BOUNDARY ACROSS THE HILL COUNTRY WILL SLOWLY MOVE NORTH
THROUGH THE EVENING. VFR AND MVFR CIGS WILL PREVAIL THIS EVENING. ALL
LOCATIONS WILL SEE SHOWERS AND THUNDERSTORMS MAINLY DURING THE
PERIOD FROM 00Z-06Z. THE FRONT WILL MOVE THROUGH THE AREA ON
MONDAY MORNING BY 12Z WITH WINDS SHIFTING TO W-NW 15 TO 25 AND
GUSTY.

PREV DISCUSSION... (ISSUED 257 PM CST SUN MAR 19 2006)

DISCUSSION...
THIS AFTERNOON THE QUASI-STATIONARY FRONT EXTENDED FROM GIDDINGS
WESTWARD TO PANDALE. ELEVATED CONVECTION CONTINUED NORTH OF THE
FRONTAL BOUNDARY THIS AFTERNOON. SEVERE WEATHER IS EXPECTED ACROSS
THE REGION TONIGHT WHEN THE UPPER TROF CURRENTLY LOCATED OVER THE
DESERT SOUTHWEST KICKS OUT TO THE EAST NORTHEAST OVERNIGHT. LARGE
SCALE ASCENT ASSOCIATED WITH THE APPROACHING UPPER TROF WILL BREAK
THE MID-LEVEL CAP OVER THE CWFA TONIGHT. LINE OF TSTMS WILL DEVELOP
OVER THE TRANS PECOS REGION LATE THIS AFTERNOON/EVENING ALONG AND
AHEAD OF A DRYLINE/PACIFIC COLD FRONT. THE LINE OF STORMS WILL
TRAVERSE THE CWFA OVERNIGHT AND EVOLVE INTO A MCS BEFORE EXITING
THE EASTERN COUNTIES AROUND NOON MONDAY. THE MAJORITY OF THE CWFA
IS IN THE SPC SLIGHT RISK AREA OVERNIGHT. WILL INCLUDE SEVERE IN
THE FCST FOR TONIGHT. GUSTY WEST WINDS AND LOWERING DEWPOINTS WILL
FOLLOW THE FROPA. A FIRE WEATHER WATCH CONTINUES FOR MONDAY.

THE REMAINDER OF THE WORK WEEK LOOKS QUIET AND FOR THE MOST PART
DRY. ANOTHER SHORT WAVE WILL MOVE EAST ACROSS THE CENTRAL PLAINS
ON WEDNESDAY. THIS FEATURE WILL DRAG A WEAK FRONT INTO THE CWFA ON
THURSDAY SHIFTING THE WINDS AROUND TO THE NORTHEAST. A FEW SHOWERS
MAY DEVELOP OVER THE SOUTHERN COUNTIES WEDNESDAY NIGHT AS GULF
MOISTURE IS ADVECTED NORTHWARD WITH THE APPROACH OF THE SHORT WAVE
TROF. DEVELOPING SFC RIDGE WILL KEEP GULF MOISTURE AT BAY THURSDAY
THRU SATURDAY.

LOCAL STUDY INDICATED THAT GFS(X) MOS CONTINUED A COLD BIAS...SO
FCST TEMPS WILL FOLLOW THE WARMER NAM TONIGHT AND MONDAY.

EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 6 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: ATASCOSA... BANDERA... BEXAR... DIMMIT...
EDWARDS... FRIO... KERR... KINNEY... MAVERICK... MEDINA... REAL...
UVALDE... VAL VERDE... AND ZAVALA.

FIRE WEATHER WATCH FROM 11 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: BASTROP... BLANCO... BURNET... CALDWELL...
COMAL... DE WITT... FAYETTE... GILLESPIE... GONZALES...
GUADALUPE... HAYS... KARNES... KENDALL... LAVACA... LEE... LLANO...
TRAVIS... WILLIAMSON... AND WILSON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 6 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: ATASCOSA... BANDERA... BEXAR... DIMMIT...
EDWARDS... FRIO... KERR... KINNEY... MAVERICK... MEDINA... REAL...
UVALDE... VAL VERDE... AND ZAVALA.

FIRE WEATHER WATCH FROM 11 AM MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING COUNTIES: BASTROP... BLANCO... BURNET... CALDWELL...
COMAL... DE WITT... FAYETTE... GILLESPIE... GONZALES...
GUADALUPE... HAYS... KARNES... KENDALL... LAVACA... LEE... LLANO...
TRAVIS... WILLIAMSON... AND WILSON.

&&

11/03/DC/JB
Hazardous weather outlook, Mar 19, 12:16 PM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1216 PM CST SUN MAR 19 2006

TXZ171>173-183>194-202>209-217>225-228-201200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1216 PM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
LATER THIS AFTERNOON AND TONIGHT ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE CONTINUES TO BE A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR MONDAY DUE TO STRONG
WINDS AND LOW HUMIDITIES. RED FLAG CONDITIONS COULD LINGER INTO
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY NEED TO BE ACTIVATED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 19, 6:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             10 S LOMA ALTA          29.77N 100.77W
03/19/2006  M1.75 INCH       VAL VERDE          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL HWY 277.

&&

DC
Local storm report, Mar 19, 8:42 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     4 W LEAKEY              29.72N 99.83W
03/19/2006                   REAL               TX   STORM CHASER

            FM 337 TREE LIMBS 10 TO 15 FEET LONG AND 6 TO 8 INCHES IN
            DIAMETER DOWN. LOTS OF DEBRIS.

&&

DC
Local storm report, Mar 19, 9:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             7 S KERRVILLE           29.94N 99.14W
03/19/2006  M1.75 INCH       KERR               TX   TRAINED SPOTTER

0909 PM     HAIL             CENTER POINT            29.93N 99.03W
03/19/2006  M2.75 INCH       KERR               TX   LAW ENFORCEMENT

            GOLF BALL TO BASEBALLSIZE HAIL.

0915 PM     HAIL             COMFORT                 29.97N 98.90W
03/19/2006  M2.75 INCH       KENDALL            TX   LAW ENFORCEMENT

&&

DC
Local storm report, Mar 19, 10:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 N CAMP VERDE          29.90N 99.10W
03/19/2006  M1.25 INCH       KERR               TX   TRAINED SPOTTER

            INTERSECTION OF HWY 173 AND LIN CREEK RANCH ROAD.

0935 PM     HAIL             SISTERDALE              29.97N 98.73W
03/19/2006  M0.75 INCH       KENDALL            TX   CO-OP OBSERVER

0952 PM     HAIL             KERR WILDLIFE MGMT AREA 30.09N 99.50W
03/19/2006  M1.00 INCH       KERR               TX   PARK/FOREST SRVC

0953 PM     HAIL             KENDALIA                29.97N 98.52W
03/19/2006  M1.00 INCH       KENDALL            TX   LAW ENFORCEMENT

&&

DC
Local storm report, Mar 19, 10:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             UVALDE                  29.22N 99.78W
03/19/2006  M1.75 INCH       UVALDE             TX   LAW ENFORCEMENT

            SOUTHEAST SIDE OF UVALDE.

1010 PM     TORNADO          UVALDE                  29.22N 99.78W
03/19/2006                   UVALDE             TX   LAW ENFORCEMENT

            CONFIRMED TORNADO TOUCHDOWN. POWER LINES DOWN. TRAILERS
            TURNED OVER. SOUTHEAST SIDE OF UVALDE.

&&

DC
Local storm report, Mar 19, 11:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 N CAMP VERDE          29.90N 99.10W
03/19/2006  M1.25 INCH       KERR               TX   TRAINED SPOTTER

            INTERSECTION OF HWY 173 AND LIN CREEK RANCH ROAD.

0935 PM     HAIL             SISTERDALE              29.97N 98.73W
03/19/2006  M0.75 INCH       KENDALL            TX   CO-OP OBSERVER

0952 PM     HAIL             WILDLIFE ORPHANAGE      29.97N 98.52W
03/19/2006  M1.00 INCH       KENDALL            TX   TRAINED SSPOTTER

0953 PM     HAIL             KENDALIA                29.97N 98.52W
03/19/2006  M1.00 INCH       KENDALL            TX   LAW ENFORCEMENT

&&

DC

The radar

The Laughlin AFB radar (KDFX), 112 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Medina

When
March 19, 11:30 PM CST to 11:50 PM CST
Where
Medina County, 1 mi E of Hondo
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.350, -99.133

Severe thunderstorm winds knocked over trees and blew down power lines down east of Hondo.

Thunderstorm Wind, Medina

When
March 20, 12:10 AM CST to 12:30 AM CST
Where
Medina County, Castroville
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.350, -98.883

As the severe thunderstorms continued eastward across central Medina County, they produced additional severe winds that struck the town of Castroville and continued just east of Castroville. Damage was reported near the Castroville Airport as trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489794, 5489795.